A 46-year-old woman infected with human immunodeficiency virus (HIV) under treatment with zidovudine, lamivudine, and efavirenz, was admitted with disseminated erythematous-violaceous macules and bullous lesions in the neck, anterior chest, and palmoplantaris regions; eroded lesions in the oral cavity; and ocular mucosa involvement. She reported an episode of fever one month earlier, which was treated with metamizole. Within 15 days, she developed cutaneous lesions associated with pharyngitis; she was administered azithromycin and then amoxicillin-potassium clavulanate.
On admission, laboratory tests showed a C reactive protein (CRP) level of 7.6mg/L, gamma-glutamyl transferase level of 390/L, and proteinuria of 30g/L. The initial conduct was suspension of all drugs and hydrocortisone(4mg/kg/day) administration
A week later, she developed erosions affecting >30% of her body surface area, including the oral cavity, ocular conjunctiva, and genitalia (Figure 1). Laboratory tests showed a CRP level of 11.7mg/L, albumin level of 1.8g/dL, ESR (erythrocyte sedimentation rate) 95mm, and proteinuria of 100g/L. The rash was characteristic of toxic epidermal necrolysis (TEN).
Human intravenous immunoglobulin (IVIg) (40g/day) was initiated for 3 days. One week after initiating IVIg, she showed considerable improvement in her dermal condition, with no new lesions and re-epithelialization in several areas (Figure 2).
HIV infection increases TEN susceptibility compared to that in the general population1. Sulfamethoxazole-trimethoprim use is the main cause for TEN. Among anti-retroviral drugs, nevirapin is more frequently associated with TEN2,3. In this case, the patient was not administered any of the above mentioned drugs. The possible medicines involved are metamizole and amoxicillin+clavulanate.